It was a week ago tonight that I took the last Klonopin that I will hopefully ever have. With the previous reductions in dosage I didn’t feel any effects right away. I would drop the dose Friday night and start feeling a little off by Monday. Those feelings would generally last into Wednesday, but I was better by Wednesday afternoon and ready for the next drop Friday. This time I got hammered the very next day. I am sure that a lot of it was in my head, but Saturday was the worst day I have experienced in the last four or five years. It was terrible and included an unfortunate little display in front of my wife and child. The aftershocks of the day carried over into Sunday, and I was still pretty edgy on Monday. Tuesday was back to work after the long holiday week and after a rough start I was feeling pretty good in the afternoon. Things have improved at a fairly steady rate since.
I saw the shrink for a follow up appointment on Wednesday and he seemed pleased with the progress. He told me that if you consider the body and just a physical vessel the withdrawal symptoms from the Klonopin shold be gone in 5 -7 days. Apparently this is what they have observed in laboratory animals. Of course I have a brain that is guilty of over thinking makes the situation much more complex and he said I could be feeling a little off for the next six months. Knowing that there is actually no physical effect from the drug left has been helpful to me in coping with what has been going on. I at least know that I am more in control of what is happening in my brain than it may feel like.
Through the past week I have been struggling some in two broad areas; sleep, and stomach upset. I wrote a couple weeks back about a horrid night of insomnia. I don’t kick an experience like that easily and predictably it has stuck with me. I haven’t been through anything as bad, but in the nights following I would take two are three hours to get to sleep each night. That carried into this first part of the week when about Wednesday night it only took about an hour. Last night I only recall tossing around a little and looking at the clock one time. I may have been to sleep in as little as twenty or thirty minutes, but staying asleep was an altogether different story. I was up every couple hours through the night. The other sleep oddity that popped up earlier in the week was the appearance of regular and strange dreams. On Klonopin dreams would occasionally happen, but they were rare and it was even rarer for me to remember any detail. Over the last few days I have had vivid and strange dreams every night. I still don’t recall a lot of detail as I write this, but I do remember having clear memories of some of the more bizarre dreams first thing in the morning. This isn’t really a problem, but some of the stranger scenes can be a little unsettling when you are already questioning how your brain is working. It will take some getting used to if it continues.
The stomach upset is at least as big a problem as the sleeping. When I was a teenager everybody quaintly referred to my nearly constant mild stomach upset as a “nervous stomach”. Sure. Apparently as an adult life makes me nervous as I have a stomach ache in the form of gas, cramping and diarrhea nearly everyday. The closest thing to a cure I have found is the SSRI type anti-depressant. Of course anybody who has been following this blog knows how much I hate those pills and why. Since the Klonopin has been gone my body has doubled down on the quantity and intensity of these stomach problems. When it really gets rolling I may have significant stomach pain eight or ten times throughout the day leading to five urgent trips to the bathroom. That number would be higher if I worked in a place that actually provided regular access to a restroom. There is nothing like driving down the road trying not to shit your pants multiple times a day. I discovered a product called Imodium AD Multi Symptom that treats both diarrhea and gas. I have taken it twice in the past two weeks, and it seems to bottle me up with little or no cramping for a couple days (no regular bathroom visits either) before the symptoms start to return. I don’t know what the long term effect would be of taking this shit (or anti shit?) a couple times a week would be, but I have a feeling I am going to find out.
So that is where it stands at this point. I don’t feel a lot different than I did on the medication other than the problems described above, and none of those problems are new. This Withdrawal has been unpleasant, but the serotonin withdrawal syndrome I experienced the last time I stopped the lexapro may have been worse overall. As far as the Coast Guard is concerned when I have been off the klonopin “four to six weeks” I provide them a letter from the doctor and records from the pharmacist, and they will reevaluate my application. Lets hope for a good month.